Tornadoes · United States · Iowa · 2014

EF0 tornado, Elma to Schley, Iowa, August 31, 2014

From Elma to Schley, this EF0 tornado ran 2.6 miles across Howard County on August 31, 2014, touching down at 10:12 PM CDT and reaching 60 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 31, 2014
Touchdown
10:12 PM CDT (03:12 UTC)
Lifted
10:15 PM CDT (03:15 UTC)
On the ground
3 minutes
Path length
2.6 miles (4.2 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Crop damage
$1,000
County
Howard County
Touchdown point
43.304, -92.327
Lift-off point
43.319, -92.280
Record number
1408312112-02

What the Weather Service recorded

Severe thunderstorms developed during the evening of August 31st across northeast Iowa ahead of northward moving warm front. These storms produced high winds that blew down trees in Cresco (Howard County) and produced a 61 mph wind gust in Oelwein (Fayette County). In addition, 3, short-lived, EF-0 tornadoes occurred, that were part of a larger outbreak of tornadoes across central Iowa. Refer to WFO DMX for more information.

Longer path that was tight at many points. Trees damaged at a farmstead. Widened out at the end. Tornado found using high resolution satellite imagery.

Tornado had a narrow path that stayed mostly in fields. Crossed one farmstead with little damage. Tornado was found using high resolution satellite imagery.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 00:00 UTC and running to 05:38 UTC.

Issued (UTC)ExpiredProductOffice
00:00 UTC05:38 UTCSevere Thunderstorm WatchARX
02:44 UTC03:30 UTCSevere Thunderstorm WarningARX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Aug 31, 6:35 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 31, 6:35 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT SUN AUG 31 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 300 PM CDT SUN AUG 31 2014

THE MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/SEVERE
THREAT TONIGHT...SHRA/TSRA CHANCES MONDAY...TEMPERATURES.

DATA ANALYSIS AT 18Z HAD ONE LOW OVER FAR NORTHWEST MN WITH A COLD
FRONT TO NEAR KFSD THEN TO A LOW OVER SOUTHEAST CO. SOUTH FLOW
AHEAD OF THE LOWS/FRONT PULLING INCREASINGLY MOIST/UNSTABLE AIR
NORTHWARD INTO MN/IA/WI...WITH LAPS SBCAPES ALREADY INTO THE 2K-3K
J/KG RANGE ACROSS MUCH OF CENTRAL/EASTERN IA INTO SOUTHERN MN.
WV/VIS IMAGERY SHOWED ONE SHORTWAVE LIFTING NORTHEAST ACROSS
EASTERN NEB...WITH THE MAIN SHORTWAVE CROSSING WY. EASTERN NEB
SHORTWAVE PRODUCING SHRA/ TSRA OVER PORTIONS OF WESTERN IA.
CONVERGENCE AHEAD OF THE FRONT PRODUCING A NARROW LINE OF
SHRA/TSRA OVER WEST-CENTRAL MN.

NO PROBLEMS NOTED WITH 31.12Z MODEL INITIALIZATIONS...THOUGH NAM/
ECMWF DID APPEAR BETTER WITH SHORTWAVE FEATURES OVER THE CONUS.
MODELS OFFERING A TIGHT CONSENSUS WITH THE 500MB TROUGH AXIS TO
APPROACH TONIGHT THEN LIFT QUICKLY NORTHEAST OF THE AREA MON. BY 00Z
TUE TREND IS A BIT FASTER WITH THE LEAD SHORTWAVE ENERGY AND A BIT
SLOWER WITH THE SECONDARY SHORTWAVE INTO NEB. TIGHTER CONSENSUS WITH
THIS SECONDARY TROUGH AXIS OVER THE AREA AT 12Z TUE WITH THE MAIN
SHORTWAVE PASSING JUST SOUTH OF THE FCST AREA. HOWEVER...PLENTY OF
LOWER LEVEL... CONVECTIVE SCALE DETAIL DIFFERENCES WITH SENSIBLE
WEATHER IMPACTS AS THE SFC-700MB TROUGH/FRONT MOVES ACROSS THE AREA
TONIGHT/MON. FCST CONFIDENCE TONIGHT THRU MON NIGHT IS AVERAGE THIS
CYCLE.

FOR THE SHORT TERM...MODEL DETAIL DIFFERENCES ALREADY THIS AFTERNOON
WITH THE FEATURE LIFTING OUT OF EASTER NEB. MODEL SOUNDINGS CONTINUE
TO SHOW THE BOUNDARY LAYER CAPPED THRU THE AFTERNOON WITH 50-100 CIN
IN AN INVERSION LAYER FROM 900-775MB. THIS WITH LITTLE IN THE WAY OF
SFC-900MB FORCING/LIFT UNTIL THE MAIN TROUGH/FRONT OR OUTFLOW FROM
CONVECTION ALONG IT WOULD ARRIVE. ANY SHRA/TSRA LATER THIS AFTERNOON
WOULD BE TIED TO THE NEB SHORTWAVE...SOME 700MB THETA-E CONVERGENCE/
SATURATION AND STEEP LAPSE RATES IN THE 700-600MB LAYER ALLOWING TO
CONVECT.

MAIN CONVECTION EXPECTED TONIGHT IS STILL TIED TO THE STRONGER
THERMO-DYNAMIC FORCING/LIFT WITH THE SFC-700MB TROUGH AND THE
LIFT/DIVERGENCE ALOFT AHEAD OF THE SHORTWAVE/TROUGH AND DIVERGENCE
BETWEEN AT LEAST PARTIALLY COUPLED 300MB JET MAXES. DECENT MODEL
AGREEMENT FOR THIS CONVECTION TO DEVELOP NEAR A KMPX-KOMA LINE
BETWEEN 23-01Z...THEN MOVE EAST INTO/ACROSS THE FCST AREA THRU THE
NIGHT. STRONGEST/POTENTIALLY SEVERE STORMS WOULD BE DURING THE
EVENING HOURS WHEN MLCAPE VALUES ARE MORE IN THE 1K-2K J/KG
RANGE...AS ALL MODELS SHOW A LARGE DROP-OFF OF CAPE BY 06Z. SWODY1
SEEMS TO HAVE THE SEVERE RISK WELL DETAILED...WITH INITIAL STORMS
WEST OF THE FCST AREA LATE THIS AFTERNOON POSING A WIND/HAIL/
ISOLATED TORNADO THREAT...WHILE FURTHER EAST AS THE
CONVECTION/LINE MATURES THREAT BECOMES MAINLY DAMAGING WIND. AS
CAPE WANES LATE THIS EVENING AND OVERNIGHT...STORMS EXPECTED TO
WEAKEN...WITH LESSER THREATS AS THEY MOVE EAST OF THE MS RIVER.
STORMS TONIGHT WILL STILL BE EFFICIENT RAIN MAKERS...SEE HYDROLOGY
SECTION BELOW FOR MORE DETAILS. LATEST MODEL CONSENSUS TRENDS A
BIT MORE PROGRESSIVE WITH THE MID LEVEL TROUGH MON...WITH IT AND
THE SFC-850MB TROUGH/FRONT EAST AND SOUTH OF THE AREA BY 18Z.
CONTINUED SOME 50-80 PERCENT SHRA/TSRA CHANCES MAINLY OVER THE
EAST HALF OF THE FCST AREA EARLY MON MORNING. TRENDED SHRA/TSRA
CHANCES DOWN MON AFTERNOON AS THE FRONT CONTINUES EAST/SOUTH AND
COOLER/DRIER AIR SPREADS ACROSS THE FCST AREA BEHIND IT.
COOLER/DRIER SFC-800MB AIRMASS AND WEAK HIGH PRESSURE CONTINUE TO
BUILD IN MON NIGHT. LEFT MON NIGHT DRY AFTER 03Z FOR NOW BUT MAY
YET NEED A SMALL LATE NIGHT -SHRA CHANCE WITH SOME 700MB MOISTURE
AND THE SECONDARY SHORTWAVE TROUGH AXIS. USED A BLEND OF THE
NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU MON NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

FORECAST CONCERNS FOR TUE THROUGH WED NIGHT...SMALL SHRA/TSRA CHANCE
NORTH TUE...SHRA/TSRA CHANCES WED/WED NIGHT...TEMPERATURES.

31.12Z MODEL REMAIN IN GOOD AGREEMENT TUE FOR THE SECONDARY
SHORTWAVE TROUGH AXIS TO PASS QUICKLY...WITH RISING HGTS TUE
AFTERNOON THRU WED NIGHT AS TROUGHING DIGS INTO THE NORTHWEST CONUS.
IMPROVING SIGNAL FOR A PIECE OF ENERGY TO EJECT OUT OF THIS WESTERN
TROUGHING AND BE NEAR THE ND/MT/SASKAT BORDER AT 12Z THU. ECMWF WITH
THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE AT 12Z THU. FCST
CONFIDENCE IN THE TUE THRU WED NIGHT PERIOD IS AVERAGE TO GOOD.

TUE/TUE NIGHT CONTINUED TO TREND DRY/QUIET AS WEAK HIGH PRESSURE
SLIPS FROM THE CENTRAL PLAIN INTO OH VALLEY. LOWER LEVEL THERMO-
DYNAMIC FORCING SIGNAL REMAIN WEAK TUE/TUE NIGHT. HOWEVER SOME WEAK
MOISTURE TRANSPORT...INSTABILITY AND A SHORTWAVE CLIPPING THE NORTH
END OF THE FCST AREA OCCUR TOGETHER TUE AFTERNOON. CONTINUED THE
SMALL TUE AFTERNOON SHRA/TSRA CHANCE ACROSS THE NORTH END OF THE
FCST AREA. LOW PRESSURE IN THE NORTHERN PLAINS WED/WED NIGHT IN
RESPONSE TO THE ENERGY COMING THRU THE NORTHERN ROCKIES THEN EAST
ALONG THE US/CAN BORDER SPREADING INCREASING SOUTHERLY LOW LEVEL
FLOW... MOISTURE TRANSPORT/WARM ADVECTION INTO THE UPPER MIDWEST
WED/WED NIGHT. PW VALUES ALREADY PROGGED BACK INTO THE 1.5 INCH
RANGE BY 00Z THU. ADDED A SMALL SHRA/TSRA CHANCE TO THE NORTHWEST
HALF OF THE FCST AREA FOR WED AFTERNOON. STRONGER OF THE THETA-E
CONVERGENCE IS NEAR/JUST NORTH OF THE FCST AREA WED NIGHT. THIS
WITH A WARM FRONT IN NORTHERN WI AND THE SFC LOW MOVING EAST INTO
CENTRAL/NORTHERN MN BY 12Z THU. 30-50 PERCENT SHRA/TSRA CHANCES
PER THE MODEL CONSENSUS WED NIGHT...HIGHEST NORTH...LOOK WELL
TRENDED. USED THE MODEL/ ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR
THE TUE-WED NIGHT PERIOD.

FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7...

CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU THRU FRI NIGHT...
TEMPERATURES.

31.00Z AND 31.12Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT THU
ON THE STRONGER SHORTWAVE MOVING EAST ALONG THE US/CAN BORDER.
SOME TIMING DIFFERENCES WITH THE WAVE...BUT THIS NOT UNEXPECTED.
REASONABLE CONSISTENCY BY FRI FOR RIDGING TO BUILD INTO WESTERN
NOAM AND HGTS TO FALL ACROSS THE NORTH-CENTRAL CONUS IN DOWNSTREAM
TROUGHING. GFS/ECMWF THEN SHOWING THE PATTERN TO BE PROGRESSIVE
SAT/SUN AS THE HGTS FALL AGAIN ALONG THE WEST COAST THE THE FLOW
BECOMES QUASI-ZONAL BY SUN. FCST CONFIDENCE IS AVERAGE IN THE
THU-SUN PERIOD.

SFC LOW WITH THE SHORTWAVE TRACKING ALONG THE US/CAN BORDER THU/FRI
PUSHES A COLD FRONT TOWARD THE AREA THU THEN INTO/ACROSS THE AREA
THU NIGHT/FRI. THIS WITH AN AIRMASS WITH PW VALUES AROUND 1.5 INCHES
AND MUCAPES OF 2K-3K J/KG DURING THE AFTERNOONS AHEAD OF IT. MODEL
CONSENSUS SHRA/TSRA CHANCES IN THE 20-50 PERCENT RANGE...HIGHEST IN
THE NORTH THU/THU NIGHT THEN HIGHEST IN THE SOUTH FRI/FRI NIGHT
REASONABLE FOR NOW UNTIL THE TIMING DETAILS SORT THEMSELVES OUT.
LATEST MODEL/ENSEMBLE CONSENSUS PUSHES THIS FRONT WELL SOUTH OF THE
AREA FOR NEXT WEEKEND WITH COOLER/DRY CAN HIGH PRESSURE BUILDING
SOUTHEAST INTO THE WESTERN GREAT LAKES/UPPER MIDWEST. SAT/SUN ARE
TRENDING DRY WITH BELOW NORMAL TEMPERATURES UNDER THE INFLUENCE OF
THIS HIGH AND 850MB TEMPS PROGGED TO BE IN THE +5C TO +10C RANGE.
MODEL/ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THU-SUN WITH ABOVE
NORMAL HIGHS THU AHEAD OF THE FRONT TO BELOW NORMAL BY SAT/SUN
WELL TRENDED FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 635 PM CDT SUN AUG 31 2014

A LONG LINE OF THUNDERSTORMS HAS DEVELOPED AS OF 31.2330 ALONG A
STRONG COLD FRONT STRETCHING FROM KINL THROUGH KOMA AND AS FAR
SOUTH AS NORTH-CENTRAL KANSAS. THIS LINE OF THUNDERSTORMS...SOME
OF WHICH ARE SEVERE...WILL MOVE TO THE EAST-NORTHEAST THROUGH THE
EVENING...MOST LIKELY IMPACTING KRST/KLSE AFTER 01.03Z...ALTHOUGH
SOME TIMING UNCERTAINTY REMAINS. THERE IS A MUCH WEAKER ARC OF
SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MINNESOTA/IOWA BORDER
INTO NORTHEAST IOWA THAT IS ALSO MOVING EAST-NORTHEAST AND MAY
IMPACT TAF AIRFIELDS WITHIN THE NEXT FEW HOURS. CONFIDENCE LOW AT
THIS POINT...SO WILL NOT INCLUDE IN CURRENT TAFS. CEILINGS/
VISIBILITY WITH THIS CONVECTION IS GENERALLY WITHIN THE VFR
RANGE.

A PERIOD OF PROLONGED SHOWERS IS POSSIBLE BEHIND THE PRIMARY LINE
OF THUNDERSTORMS OVERNIGHT WITH CEILINGS DROPPING INTO THE
MVFR/IFR RANGE. SOUTHERLY WINDS EARLY THIS EVENING WILL SHIFT TO
THE SOUTHWEST AFTER FRONTAL PASSAGE AND EVENTUALLY TO THE WEST-
NORTHWEST BY 01.18Z.

&&

.HYDROLOGY...
ISSUED AT 300 PM CDT SUN AUG 31 2014

STILL A CONCERN FOR HEAVY RAINS TONIGHT INTO EARLY MONDAY. PW VALUES
WILL IN THE 1.75 TO 2 INCH RANGE WITH WARM CLOUD DEPTHS AROUND
3.5KM. TSRA EXPECTED TO BE EFFICIENT RAIN PRODUCERS. CONTINUED
WITH QPF AMOUNTS INTO THE 1 TO 1.5 INCH RANGE FOR LOCATIONS
GENERALLY WEST OF THE MS RIVER. THIS IS THE AREA THAT WOULD BE OF
GREATEST CONCERN IF CONVECTION DEVELOPS INTO A SLOWER MOVING
CONVECTIVE COMPLEX. HOWEVER...MOST SIGNALS POINT TO CONVECTION
EVOLVING INTO A RATHER PROGRESSIVE LINE THRU THE EVENING/OVERNIGHT
HOURS...LIMITING THE POTENTIAL FOR HEAVY/EXCESSIVE RAINS. THUS
WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. TSRA WILL BE
CAPABLE OF TORRENTIAL DOWNPOURS. IF ONE OF THESE SPENDS TOO MUCH
TIME OVER A CITY OR URBAN AREA...STREET FLOODING COULD QUICKLY
DEVELOP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ROGERS
HYDROLOGY....RRS
Hazardous weather outlook, Aug 31, 10:47 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT SUN AUG 31 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011600-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1047 AM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AS A COLD FRONT
SWEEPS THROUGH. STORMS WILL FIRST IMPACT SOUTHEAST MINNESOTA AND
NORTHEAST IOWA PERHAPS AS EARLY AS 5 PM...BEFORE MOVING INTO
WISCONSIN BY EVENING. SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE HIGHEST PROBABILITIES FOR SEVERE WEATHER WILL
INITIALLY BE ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS
EVENING...BUT ISOLATED SEVERE STORMS COULD STILL OCCUR EAST OF THE
MISSISSIPPI RIVER FROM LATE EVENING INTO THE OVERNIGHT HOURS AS
WELL. RAINFALL OF 1 TO 1.5 INCHES WITH LOCALLY HIGHER AMOUNTS
COULD PRODUCE SOME LOCALIZED AND URBAN FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR STORMS WILL CONTINUE INTO MONDAY. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SOME LARGE HAIL
AND DAMAGING WINDS FROM CENTRAL WISCONSIN INTO NORTHEAST IOWA.

MORE STORMS WILL BE POSSIBLE TUESDAY ACROSS NORTH CENTRAL
WISCONSIN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO
DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW/04

In the hours before

Special weather statement, Aug 31, 8:39 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN AUG 31 2014

IAZ008-018-MNZ094-010230-
FLOYD-MITCHELL-MOWER-
839 PM CDT SUN AUG 31 2014

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN
FLOYD...WESTERN MITCHELL AND SOUTHWESTERN MOWER COUNTIES...

AT 836 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM 13 MILES NORTHWEST OF LAKE MILLS TO EAGLE
GROVE...AND MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUST UP
TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
AUSTIN...NORA SPRINGS...ROCKFORD...LYLE...MAPLEVIEW...CARPENTER...
RIVERBEND CAMPGROUND...AND OTRANTO PARK.

LAT...LON 4370 9305 4371 9295 4291 9294 4291 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0136Z 268DEG 36KT 4357 9370 4267 9391

BOYNE
Local storm report, Aug 31, 9:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     NORA SPRINGS            43.14N 93.01W
08/31/2014  M42 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 9:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     3 SE ROCKFORD           43.02N 92.91W
08/31/2014  E60 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 9:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     3 SE ROCKFORD           43.02N 92.91W
08/31/2014  E50 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 10:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     COLWELL                 43.16N 92.59W
08/31/2014  E45 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 10:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     3 SSW COLWELL           43.12N 92.61W
08/31/2014                   FLOYD              IA   FIRE DEPT/RESCUE

            TREES DOWN

&&

SHEA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

3.2 hours before the tornado, 200 km from the path. September 1, 2014.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1552 joules per kilogram, CIN -36, lifted condensation level 1054 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 100 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
2584 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

8.8 hours after it, 200 km from the path. September 1, 2014.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 736 joules per kilogram, CIN 0, lifted condensation level 463 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -129 square meters per square second, 0 to 6 km bulk shear 16 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
865 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the touchdown began at 03:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:24 UTCTSTM WND GST 42Nora SpringsFloyd, IA
02:36 UTCTSTM WND GST 603 Se RockfordFloyd, IA
02:41 UTCTSTM WND GST 503 Se RockfordFloyd, IA
02:53 UTCTSTM WND DMG3 Ssw ColwellFloyd, IATREES DOWN
02:53 UTCTSTM WND GST 45ColwellFloyd, IA
03:05 UTCTSTM WND GST 532 N IoniaChickasaw, IAIA DOT HIGHWAY SENSOR
03:27 UTCTSTM WND DMGCrescoHoward, IANUMEROUS TREES AND BRANCHES DOWN IN THE TOWN OF CRESCO.
03:28 UTCTSTM WND DMG5 Ene BonairHoward, IAEXTENSIVE DAMAGE TO FARM BUILDINGS.
03:50 UTCTSTM WND GST 45DecorahWinneshiek, IASOME SMALL BRANCHES DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 31, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 316:33 PM CDTEF0Crawford, IA1.3330
August 316:44 PM CDTEF0Sac, IA2.160$90,000
August 318:10 PM EDTEF0Worcester, MA2.1176$100,000
August 317:26 PM CDTEF0Crawford, IA2.070
August 317:30 PM CDTEF0Crawford, IA0.7160
August 317:34 PM CDTEF0Carroll, IA5.090$45,000
August 317:35 PM CDTEF0Crawford, IA0.970
August 317:38 PM CDTEF0Carroll, IA2.6140
August 317:45 PM CDTEF0Carroll, IA0.780$2,000
August 317:47 PM CDTEF0Carroll, IA1.6200
August 317:54 PM CDTEF0Carroll, IA0.860$1,000
August 317:57 PM CDTEF0Carroll, IA5.6100$2,000
August 318:11 PM CDTEF0Greene, IA4.545$1,000
August 318:13 PM CDTEF0Calhoun, IA1.4100$4,000
August 318:15 PM CDTEF0Greene, IA9.8360$2,000
August 318:19 PM CDTEF0Webster, IA5.2400
August 318:24 PM CDTEF0Webster, IA6.4570$2,000
August 318:35 PM CDTEF1Webster, IA5.3100$200,000
August 318:40 PM CDTEF1Webster, IA4.6205
August 318:41 PM CDTEF0Hamilton, IA5.6110
August 318:43 PM CDTEF1Boone, IA5.0150$10,000
August 318:43 PM CDTEF0Hamilton, IA3.9240$1,000
August 318:46 PM CDTEF0Hamilton, IA5.265
August 318:58 PM CDTEF0Hamilton, IA1.575
August 318:59 PM CDTEF0Hamilton, IA4.6120$25,000
August 319:06 PM CDTEF0Hamilton, IA1.260
August 319:08 PM CDTEF1Hamilton, IA2.6150$110,000
August 319:11 PM CDTEF0Hardin, IA2.260
August 319:35 PM CDTEF0Grundy, IA1.675
August 319:49 PM CDTEF0Butler, IA1.140
August 3110:00 PM CDTEF0Chickasaw, IA3.060
August 3110:04 PM CDTEF0Black Hawk, IA2.1130$1,000
August 3110:08 PM CDTEF0Howard, IA3.980
August 3110:12 PM CDTEF0Black Hawk, IA3.280
August 3110:17 PM CDTEF0Bremer, IA5.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.